Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 45, NWS Wakefield, VA

June 4, 2004Bertie County, North Carolina

NWS Wakefield, VA issued this severe thunderstorm warning at Jun 4, 2004, 3:27 PM EDT for Bertie County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2004, 3:27 PM EDT (19:27 UTC)
Expired
Jun 4, 2004, 4:00 PM EDT
In force
33 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Bertie County, NC

The radar

The Morehead City radar (KMHX), 119 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 1:00 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
782 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 041927
SVRAKQ
NCC015-042000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
326 PM EDT FRI JUN 4 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERTIE COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES SOUTHWEST OF WOODARD...OR ABOUT 6 MILES SOUTHEAST OF
  WILLIAMSTON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODARD BY 340 PM EDT...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3586 7710 3569 7703 3580 7654 3602 7663

$$

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:16 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 4, 1:16 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
116 PM EDT FRI JUN 4 2004

SENT UPDATED ZONES TO INCLUDE TORNADO WATCH #394 UNTIL 500 PM EDT
FOR NC ZONES AND FAR SE VA ZONES FROM SOUTHAMPTON-ISLE OF WIGHT SEWD.

&&

BROWN

&&

PREV AFD BELOW

UPDATED ZONES HAVE BEEN SENT TO REFLECT CURRENT TRENDS AND AFTN
EXPECTATIONS. TEMPS HAVE COOLED INTO THE 60S MOST LOCATIONS IN WRN
2/3 CWA WHERE MDT/HVY RAIN HAS FALLEN. DROPPED MAXES A FEW DGRS.
OTHERWISE MAIN UPDATE TO ZONES WAS TO ADD HEAVY AT TIMES TO WORDING
FOR PRECIP W/ PWS 1.5 TO 1.75 INCHES. MAIN VORT MAX/UPR LOW SEEN
WELL IN WV SAT SPINNING OVER ERN KY. THIS FEATURE WILL DRIFT EWD
LATER TDY...AND GOOD W/ GOOD LOW LVL CONV...UPDATED FCST HAS CAT
POPS IN ALL ZONES EXCEPT MD ERN SHORE. DRIER MID LVL AIR ALSO SEEN
WORKING INTO CNTRL NC...SO THINK TSTMS/SHWRS WILL BCM MORE SCTD SW
ZONES LATER THIS AFTN. W/ STRG LOW LVL SHEAR  WILL CONT TO MONITOR
CLOSELY FOR ROTATION. CURRENTLY A POSSIBLE TORNADIC CELL IN CNTRL NC
ALONG WARM FRNTL BNDRY IS SLOWLY WORKING NEWD TWDS NE NC ZONES.

.SYNOPSIS...
UPR LVL LO PRES FM KY MVS E TO CNTRL MTNS BY LT THIS AFTN.
MNWHL...SFC LO PRES DVLPS OVR CSTL PLN OF ERN NC...THEN BEGINS MVG
NE. UPR LVL SYS WKNS AS IT HEADS NE THRU NRN MDATLC TNGT INTO SAT
NGT...AND SFC LO PRES EXITS S OF NEW ENG. WK HI PRES RETURNS DURG
THE WKND...FOLLOWED BY NEXT UPR LVL SYS FM MS VLY ARRIVING ERY NEXT
WK.

&&

.DISCUSSION...
BIGGEST ISSUE TO RESOLVE IN SHORT TERM FCST IS AMT OF QPF. INITIAL
AREA OF SHRAS/TSRAS SPRDG NWD INTO WRN VA FM NW HALF OF NC. PCPN
CURRENTLY SKIRTING ALG FAR WRN AKQ FCST BRDR. THERE CONTS TO BE A
LACK OF PCPN OVR THE CSTL PLN FM ERN NC TO GA. HERE IS WHR THE PRBLM
LIES FOR TDA/TNGT FCST. APRS...MAIN AREA OF PCPN WL BCM CONCENTRATED
TWD THE CNTRL MTNS AND WRN PDMNT (GENLY W OF FA)...WHL SCND AREA
DVLPS OVR CSTL PLNS IN RESPONSE TO DVLPG CSTL LO PRES. MDLS SUGG
THAT THERE IS ARE WL BE LESS PCPN THRUT MUCH OF FA TDA INTO
TNGT...W/ HIEST AMTS SE VA TO NE NC. HV CHOSEN TO GO W/ LIKELY POPS
ALL AREAS (BY AFTN INTO EVE HRS)...EVEN MENTIONING CHC TSRAS...ESP
XTRM SRN VA/NE NC LCTNS. ONE THING DEFINITE...TEMPS QUITE A BIT LWR
THAN YDA...ONLY REACHING LWR/MID 70S.

LLVL WNDS RMN N (GFS) COMPARED TO SW (ETA) ON SAT...WHICH WOULD
CORRECT...NOT CONFIDENT ATTM. LINGERING N WNDS USUALLY MEAN
CONSIDERABLE CLDNS AND CORRESPONDING LWR TEMPS...DVLPG SW WNDS WOULD
LIKELY LEAD TO SOME CLRG BY AFTN HRS (AND SLGTLY WRMR TEMPS). FOR
NOW...LEANED TWD THE LATTER...AND MCLDY ALL AREAS (BEST CLRG IN
AFTN...AND CNTRL/S SXNS OF FA)...TAKING AVG OF MDL HI TEMPS (GENLY
MID/UPR 70S).

&&

.MARINE...
SCA CONDS DVLPG BY TNGT FENWICK ISL TO CAPE CHARLES LGT.

&&

.AVIATION...
SCTD IFR CONDS THIS AFTN/EVE HRS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
&&

25/32
Hazardous weather outlook, Jun 4, 5:30 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUN 04 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-050900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT FRI JUN 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
LOW PRESSURE WILL MOVE ACROSS THE REGION TODAY INTO
TONIGHT...RESULTING IN SHOWERS...AND SCATTERED THUNDERSTORMS.
LOCALLY HEAVY RAIN IS POSSIBLE...ESPECIALLY OVER THE PIEDMONT OF
CENTRAL VIRGINIA...AND OVER HAMPTON ROADS AND NORTHEAST NORTH
CAROLINA.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jun 4, 12:02 PM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1202 PM EDT FRI JUN 4 2004

NCZ012>014-VAZ087-092-041630-
GATES NC-GREENSVILLE VA-HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
1202 PM EDT FRI JUN 4 2004

...STRONG THUNDERSTORMS MOVING ACROSS NORTH CENTRAL NORTH CAROLINA...

AT 1202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM GATESVILLE TO 13 MILES NORTHWEST OF
GARYSBURG...OR FROM GATESVILLE TO 8 MILES NORTHWEST OF ROANOKE
RAPIDS...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...GATESVILLE AROUND 1210 PM...DAHLIA AROUND 1220 PM...AND
BOYKINS AROUND 1230 PM. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE EMPORIA AND MURFREESBORO.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.
RAINFALL RATES OF UP TO AN INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT/USIS
Special weather statement, Jun 4, 12:40 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 PM EDT FRI JUN 4 2004

NCZ012>017-030>032-102-VAZ060-065>067-079-080-087>089-092-093-
095>098-041800-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-
DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-
HERTFORD NC-ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-NOTTOWAY VA-PASQUOTANK NC-
PERQUIMANS NC-PRINCE EDWARD VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-
SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1240 PM EDT FRI JUN 4 2004

...HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS THIS AFTERNOON
ACROSS SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA...

SHOWERS...WITH EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN
VIRGINIA AND NORTHEAST NORTH CAROLINA THROUGH MID AFTERNOON. RAINFALL
RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS. EXPECT FREQUENT DANGEROUS LIGHTNING WITH ANY THUNDERSTORMS.

MALOIT
Special weather statement, Jun 4, 1:53 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
153 PM EDT FRI JUN 4 2004

NCZ012>017-030>032-102-VAZ060-065>067-079-080-087>089-092-093-
095>098-041930-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-
DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-
HERTFORD NC-ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-NOTTOWAY VA-PASQUOTANK NC-
PERQUIMANS NC-PRINCE EDWARD VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-
SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
153 PM EDT FRI JUN 4 2004

...HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS THIS AFTERNOON
ACROSS SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA...

SHOWERS...WITH EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN
VIRGINIA AND NORTHEAST NORTH CAROLINA THIS  AFTERNOON. RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

MALOIT
Special weather statement, Jun 4, 2:07 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
207 PM EDT FRI JUN 4 2004

VAZ061-068>071-081>084-086-090-091-094-041930-
AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA-
GLOUCESTER VA-HENRICO VA-JAMES CITY VA-MATHEWS VA-NEW KENT VA-
NEWPORT NEWS/HAMPTON VA-POWHATAN VA-PRINCE GEORGE VA-YORK VA-
207 PM EDT FRI JUN 4 2004

...HEAVY RAINFALL THIS AFTERNOON ACROSS CENTRAL AND EAST CENTRAL
VIRGINIA...

PERIODS OF RAIN...LOCALLY HEAVY AT TIMES...WILL CONTINUE ACROSS
CENTRAL AND EAST CENTRAL VIRGINIA THIS  AFTERNOON. RAINFALL RATES OF
1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.
Special weather statement, Jun 4, 3:20 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT FRI JUN 4 2004

NCZ012>017-030>032-102-VAZ060-065>067-079-080-087>089-092-093-
095>098-042100-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-
DINWIDDIE VA-EASTERN CURRITUCK NC-GATES NC-GREENSVILLE VA-
HERTFORD NC-ISLE OF WIGHT VA-LUNENBURG VA-MECKLENBURG VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-NOTTOWAY VA-PASQUOTANK NC-
PERQUIMANS NC-PRINCE EDWARD VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-
SUSSEX VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
320 PM EDT FRI JUN 4 2004

..HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA...

SHOWERS...WITH EMBEDDED THUNDERSTORMS...WILL CONTINUE ACROSS SOUTHERN
VIRGINIA AND NORTHEAST NORTH CAROLINA THROUGH LATE THIS AFTERNOON.

RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS. WIND GUSTS TO 35 MPH AND FREQUENT DANGEROUS LIGHTNING ARE
POSSIBLE WITH THESE STORMS.

MALOIT
Special weather statement, Jun 4, 3:25 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
325 PM EDT FRI JUN 4 2004

VAZ048-049-061>063-068>073-081>086-090-091-094-042100-
AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA-FLUVANNA VA-
GLOUCESTER VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-JAMES CITY VA-
KING AND QUEEN VA-KING WILLIAM VA-LOUISA VA-MATHEWS VA-MIDDLESEX VA-
NEW KENT VA-NEWPORT NEWS/HAMPTON VA-POWHATAN VA-PRINCE GEORGE VA-
YORK VA-
325 PM EDT FRI JUN 4 2004

..HEAVY RAINFALL WITH SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
CENTRAL AND EAST CENTRAL VIRGINIA...

PERIODS OF RAIN...LOCALLY HEAVY AT TIMES...WILL CONTINUE ACROSS
CENTRAL AND EAST CENTRAL VIRGINIA THROUGH LATE THIS  AFTERNOON.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING
OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AREAS.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.